Missouri, 2003

Tornado in Missouri, May 10, 2003

May 10, 2003 · NWS DVN · 1 event in 1 county or zone

2 miles ESE of Rutledge at 1650 CST, traveled ENE and exited Scotland County into Clark County at 1657 CST. 3 miles ESE of South Gorin at 1657 CST and entered Clark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Tornado developed northwest of Edina in Knox County (WFO LSX) and moved northeast, entering Scotland County 4.2 miles ESE of Rutledge at 1650 CST, traveled ENE and exited Scotland County into Clark County at 1657 CST. At 3.5 miles SE of South Gorin, the tornado turned slightly to the right and continued moving northeast, exiting Scotland County 4.3 miles ESE of South Gorin at 1657 CST and entered Clark County. Path length in Scotland County was 4.4 miles and rated F0.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 10, 3:20 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 10, 3:20 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT SAT MAY 10 2003

WILL HAVE TO BE SHORT WITH WELL ADVERTISED SUPERCELL SVR WX EVENT
UNFOLDING. NEW UPDATED HAZARDOUS WEATHER OUTLOOK WITH NICHOLS BLEP
TECHNIQUE WITH LATEST PARAMETERS AND TIMING ALREADY HAS BEEN ISSUED
AND CONTAINS MEAT OF THE SITUATION. BASICALLY EVENT IS DEVELOPING
MUCH AS ANTICIPATED UNFORTUNATELY...AND MAYBE FURTHER NORTH WITH
TORNADIC POTENTIAL. THIS DUE TO BOMBING SFC LOW NEAR KMCI...AND MSAS
INDICATED PRESSURE FALLS BUILDING UP THROUGH SOUTH CENTRAL IA.
YESTERDAYS FURTHER WEST NGM(WORST CASE) SFC LOW PATH SCENARIO MAY BE
THE CORRECT ONE...WITH SUCH A DYNAMIC SITUATION WRAPPING THE SYSTEM
FURTHER TO THE WEST. SFC LOW MAY ACTUALLY SKIRT THE FAR WESTERN
FRINGE OF THE DVN CWA...RATHER THAN UP THE RIVER AS EARLIER
EXPECTED.

SUPERCELLS EXPLODING OVER NORTH CENTRAL MO ATTM...RACING EAST-
NORTHEAST AT OVER 60 MPH. ALL TORNADIC PARAMETERS COMING TOGETHER FOR
HECTIC EVENING FOR THE LOCAL AREA. ONE GOOD POINT IS THAT THE EVENT
MAY RACE THROUGH THE AREA AND BE DONE BY 11 PM-MIDNIGHT.

AGREE WITH DMX THAT INCOMING GRADIENT FOLLOWING RAPIDLY DEEPENING
SFC LOW OVER WEST CENTRAL WI...ENOUGH OF A GRADIENT FOR WINDS WORTHY
OF ADVISORY FOR AT LEAST THE NORTHERN HALF OF THE CWA. PLUS
ISALLOBARIC SURGE RIDING PRESSURE RISE-FALL COUPLET RIGHT BEHIND
EXITING SYSTEM MAY INDUCE GUSTS TO 45 MPH AROUND MIDNIGHT OR A LITTLE
AFTER ACRS THE NORTHWEST. BUT...WITH SO MUCH GOING ON THIS EVENING
BEFORE THEN WITH OTHER HEADLINES....WILL HOLD OFF ON WIND ADVISORY TO
SAVE SOME CONFUSION.

COOL...WINDY MOMMAS DAY IN STORE FOR THE AREA IN STRONG WRAP AROUND.
CHANCE OF LIGHT RAIN ACRS THE NORTH HALF AND TEMPS NOT GETTING OUT OF
THE 50S.

LONGER RANGE(TUE-SAT)...QUICK LOOK AT EXTENDED SUGGESTS A SIDE WITH
LATEST UKMET AND ECMWF RUNS...WHICH GENERALLY KEEPS BOUT OF UPPER AND
LOWER RIDGING ACRS THE UPPER MIDWEST FOR DRY BUT COOL NORTHEAST-EAST
SFC FETCH SCENARIO IN THE MID WEEK PERIOD. UKMET AND EURO NOW DELAY
SOUTHERN STREAM SYSTEM FOR A LATE WEEK OVERRUNNING RAIN THREAT...
MAINLY ACRS THE SOUTH. WILL GENERALLY GO WITH MEX TEMPS...OR BIT
COOLER THROUGH PERIOD.

COORDINATED WITH DMX...THANX

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

12
Hazardous weather outlook, May 10, 12:55 PM CST, 3 hours 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT SAT MAY 10 2003

...MAJOR OUTBREAK OF SEVERE WEATHER MID AFTERNOON THROUGH THIS
EVENING WITH THREATS OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...

...THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION...ESPECIALLY
FOR PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND
NORTHEAST MISSOURI WHERE THE THREAT FOR TORNADOES WILL BE GREATEST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN INTENSE LOW PRESSURE SYSTEM NEAR KANSAS CITY AT NOON TODAY WILL MOVE
RAPIDLY NORTHEAST AND SPAWN A LINE OF THUNDERSTORMS ALONG AND ASSOCIATED
FRONT. THE MAIN SURFACE LOW WILL MOVE FROM NORTHWEST MISSOURI THROUGH
CENTRAL IOWA INTO SOUTHWEST WISCONSIN BY LATE EVENING...ROUGHLY ALONG OR
NEAR A LINE FROM LAMONI TO WATERLOO TO NEAR PRAIRIE DU CHIEN. THE
AIRMASS ALONG AND JUST SOUTH OF THE LOW TRACK IS BECOMING VERY
UNSTABLE...AND SUPPORTIVE OF EXTREMELY LARGE HAIL UP TO THE SIZE OF
BASEBALLS...VERY DAMAGING WINDS IN EXCESS OF 70 MPH AND POTENTIALLY
TORNADOES.

AT THIS TIME...IT APPEARS THE GREATEST RISK FOR TORNADOES WILL BE
ROUGHLY ALONG AND SOUTH OF A LINE FROM WILLIAMSBURG IOWA...TO
DUBUQUE IOWA.

THE STRONGEST TORNADOES APPEAR MORE FAVORABLE ALONG AND SOUTH OF LINE
FROM KEOSAUQUA TO THE QUAD CITIES TO STERLING ROCK FALLS.  ROTATING
THUNDERSTORMS...CALLED SUPERCELLS ARE STARTING TO DEVELOP IN NORTHERN
MISSOURI NORTH INTO IOWA AND WILL MOVE INTO PORTIONS OF EASTERN IOWA
AND WEST CENTRAL ILLINOIS BY LATE AFTERNOON. THE STRENGTH AND CHANGE
IN DIRECTION OF THE EXPECTED LOW LEVEL WINDS...COUPLED WITH VERY
MOIST AND UNSTABLE AIR NEAR THE GROUND WILL CREATE AN ENVIRONMENT
CONDUCIVE FOR SIGNIFICANT TORNADOES TO DEVELOP.

IT APPEARS SURFACE TEMPERATURES WILL REACH INTO THE 80S AHEAD OF THE
STORMS IN FAR SOUTH SECTIONS...SOUTH OF HIGHWAY 34.  IN THESE AREAS THIS
WILL CAUSE AND ENVIRONMENT FOR SEVERAL TORNADOES...WITH POSSIBLY ONE OR
TWO STRONG TORNADOES OF F3 ON THE FUJITA SCALE...OR WINDS IN EXCESS OF
150 MPH. THE STRENGTH OF THIS SYSTEM ALSO WILL CREATE AN ENVIRONMENT
WHERE A MODEST INCREASE IN LOW LEVEL WINDS INTO THE STORMS...ABOVE WHAT
IS CURRENTLY PROJECTED...WOULD PRODUCE A VIOLENT TORNADO OF F4 ON THE
FUJITA SCALE...OR WINDS UP TO 220 MPH. THE STRONGEST TORNADOES HAVE THE
POTENTIAL TO STAY ON THE GROUND FOR 20 TO 50 MILES OR MORE.

LOCATIONS NORTH OF THE KEOSAUQUA TO QUAD CITIES TO STERLING ROCK
FALLS...WILL ALSO BE AT RISK FOR TORNADOES...MAINLY LESS THAN F2
INTENSITY...OR WINDS UP TO 125 MPH.   LARGE HAIL UP TO THE SIZE OF
BASEBALLS IS ALSO POSSIBLE.

THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED BETWEEN 4 PM AND
CONTINUE UNTIL ABOUT 11 PM BEFORE DIMINISHING.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS CONCERNING THE
POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND EVENING.
RESIDENTS IN SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI ARE STRONGLY ENCOURAGED TO REVIEW TORNADO SAFETY
RULES AND HAVE A PLAN OF ACTION IN PLACE BEFORE A WARNING IS ISSUED.
TORNADO SAFETY AND PREPAREDNESS TIPS ARE LOCATED ON THE QUAD CITIES
NATIONAL WEATHER SERVICE WEBSITE AT  W W W DOT C R H DOT N O A A DOT
G O V  SLASH D V N. FROM THE MAIN PAGE...SELECT PREPAREDNESS
BENEATH THE WEATHER SAFETY HEADER ON THE LEFT SIDE OF THE PAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG PRESSURE GRADIENT IN THE WAKE OF THE DEPARTING LOW PRESSURE
SYSTEM...WILL RESULT IN WINDY CONDITIONS ON SUNDAY.
WINDS WILL BE SUSTAINED AT 20 TO 30 MPH...WITH GUSTS OF NEAR 40 MPH
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION WILL BE NEEDED OVER THE AREA THIS
AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

NICHOLS

In the hours before

Local storm report, May 10, 4:12 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    4 W KEYSTONE              IA   .5 INCH HAIL
05/10/03   BENTON                         REPORTED BY STORM
                                          SPOTTER.

0512 PM    4 W KEYSTONE              IA   1.75 INCH HAIL
05/10/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 4:27 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    1 N GARRISON              IA   1.75 INCH HAIL
05/10/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 4:32 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 N KEYSTONE              IA   FUNNEL CLOUD
05/10/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 4:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    SIGOURNEY                 IA   .5 INCH HAIL
05/10/03   KEOKUK                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 4:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0541 PM    2 SW VINTON               IA   TORNADO
05/10/03   BENTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 4:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    BRANDON                   IA   1.75 INCH HAIL
05/10/03   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Quad Cities radar (KDVN), 189 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Scotland

When
May 10, 4:50 PM CST to 4:57 PM CST
Where
Scotland County, 4 mi ESE of Rutledge
Rating
F0
Path length
4.4 mi
Path width
150 yd
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
40.300, -92.017

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359413.